California, 2003

Heat in California, July 20, 2003

July 20, 2003 · NWS VEF · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM PST, 0 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN JUL 20 2003

.SYNOPSIS...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MOVE
OVER NORTHERN NEVADA MONDAY AND TUESDAY. THIS WILL BRING A WARMING
TREND TO THE AREA WITH TEMPERATURES CLIMBING ONCE AGAIN TO ABOVE
NORMAL READINGS. MEANWHILE MOISTURE CIRCULATING AROUND THE HIGH
PRESSURE WILL CONTINUE TO BRING ISOLATED THUNDERSTORMS TO MAINLY THE
MOUNTAIN AREAS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.

.DISCUSSION...ONLY ISOLATED CONVECTION NOTED OVER THE NORTHERN
PORTION OF THE CWA AND ACROSS MOJAVE COUNTY SO FAR AND IS INDICATIVE
OF THE DRIER AIRMASS AND SLIGHT MID LEVEL WARMING/CAP THAT SHOWED UP
ON THE MORNING DRA SOUNDING. MAIN CONCERN FOR THIS EVENING WILL BE
ACTIVITY OVER NORTHERN ARIZONA AND HOW MUCH SHIFTS INTO THE
SOUTHEAST PORTION OF THE CWA. 18Z MESOETA STILL PRODUCES GOOD CAPE
OVER MOJAVE/NORTHEAST CLARK/SOUTHERN LINCOLN CNTY AND MID LEVEL
STREAMLINES BECOME MORE EASTERLY OVERNIGHT AS RIDGE BEGINS TO SHIFT
WEST INTO MONDAY. ATTM APPEARS THAT ISOLATED EVENING ACTIVITY AND A
FEW CLOUDS OVERNIGHT SHOULD COVER AS LITTLE WEST PROGRESSION NOTED
ON THE AZ ACTIVITY AS OF YET. BY MONDAY RIDGE TO BE OVER NEVADA AND
REMAIN OVER THE CWA INTO WEDNESDAY. MINOR DAY BY DAY VARIATIONS IN
THE POSITION WILL BE THE DETERMINING FACTOR IN THE SHORT TERM
CONVECTION. MAIN ACTIVITY TO FOLLOW THE PROGGED THETA-E RIDGE AND
NEG LI THE BOTH THE ETA/GFS DEPICT TO REMAIN STRETCHED FROM THE
SOUTHERN SIERRA/NORTHERN CWA AND SOUTHEAST INTO NORTHWEST ARIZONA.
QUESTION BECOMES IF RIDGE TO SUPPRESS ACTIVITY OR NOT AND HOW MUCH
MOISTURE WILL FLOW AROUND THE SYSTEM AND BACK INTO THE AREA. GFS HAS
FAIRLY SUBSTANTIAL VORT LOBE MOVING ACROSS ARIZONA MONDAY NIGHT AND
INTO SOUTHERN CALIFORNIA ON TUESDAY. PER MODEL DISCUSSION THIS
FEATURE APPEARS TO BE OVERDONE AND WILL GO ALONG WITH THIS AS ETA
MUCH WEAKER AND FURTHER SOUTH WITH FEATURE. HOWEVER WILL CONTINUE
CURRENT TREND OF INCREASING MOISTURE UNDER EASTERLY FLOW AND KEEPING
MENTION OF CONVECTION DURING THE AFTERNOON/EVENINGS OVER THE HIGHER
TERRAIN WITH FINE TUNING ON A DAILY BASIS. TEMPS WARMING THIS
AFTERNOON TO NEAR NORMAL WITH ADDITIONAL WARMING UNDER THE RIDGE
MONDAY/TUESDAY RESULTING IN 5-8 DEGREES ABOVE NORMAL.

CONTINUED LITTLE CHANGE IN THE EXTENDED MODELS WITH THE HIGH CENTER
SHIFTING BETWEEN THE 4-CORNERS REGION AND OUR CWA. NOT LOOKING TO
ANY SIGNIFICANT MOISTURE TO WORK INTO THE CWA...BUT WITH THE
MONSOONAL PATTERN WILL STILL KEEP MENTION OF HIGHER ELEVATION
THUNDERSTORMS IN THE FORECAST. TEMPERATURES SHOULD ALSO REMAIN NEAR
TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED.

.LAS...NONE

JENSEN/GORELOW
Hazardous weather outlook, Jul 20, 5:05 AM PST, 8 hours 55 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL FORM THIS AFTERNOON OVER NORTHWEST
ARIZONA AND SOUTH CENTRAL NEVADA. CONDITIONS DO NOT FAVOR
WIDESPREAD FLASH FLOODING OR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

1 heat. Local standard time, as filed.

Heat, San Bernardino T Sw & X Se

When
July 20, 2:00 PM PST
Where
San Bernardino T Sw & X Se forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

The truck a man and a woman were riding in became stuck near the Twentynine Palms Air-Ground Combat Center. They tried to walk for help, but were overcome by the heat and died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, San Bernardino T Sw & X Se2003-07-20MaleOutside/Open AreasDirect
Heat, San Bernardino T Sw & X Se2003-07-20FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366300.